Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 161, NWS Nashville, TN

May 20, 2012Jackson County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2012, 2:06 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 2:06 PM CDT (19:06 UTC)
Expired
May 20, 2012, 2:45 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS54 KOHX 201906
SVROHX
TNC087-141-159-201945-
/O.NEW.KOHX.SV.W.0161.120520T1906Z-120520T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
206 PM CDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL SMITH COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN JACKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 245 PM CDT

* AT 205 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL.
  THE STORM WAS NEAR GAINESBORO...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN JACKSON COUNTY...
  RURAL EASTERN SMITH COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3614 8573 3621 8594 3641 8580 3637 8567
TIME...MOT...LOC 1906Z 022DEG 7KT 3631 8577

$$

21
1 follow-up statement
288 
WWUS54 KOHX 201921
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT SUN MAY 20 2012

TNC087-141-159-201945-
/O.CON.KOHX.SV.W.0161.000000T0000Z-120520T1945Z/
PUTNAM TN-SMITH TN-JACKSON TN-
221 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JACKSON...EAST CENTRAL SMITH AND NORTHWESTERN PUTNAM COUNTIES UNTIL
245 PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES SOUTHWEST OF GAINESBORO...MOVING SOUTH AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN SMITH...EXTREME NORTHWESTERN
  PUTNAM AND SOUTHWESTERN JACKSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3636 8582 3630 8571 3614 8573 3621 8594
TIME...MOT...LOC 1921Z 022DEG 7KT 3628 8578

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:16 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 20, 12:16 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT SUN MAY 20 2012

.AVIATION 18Z DISCUSSION...
UPPER TROUGH AXIS REMAIN IN PLACE ACROSS EASTERN MIDDLE TN.
THUS...TSTM DEVELOPMENT THIS AFT WILL BE MOST NUMEROUS ACROSS THE
PLATEAU OR...CSV VCNTY. THE CONVECTION SHOULD WEAKEN EARLY THIS
EVENING. HOWEVER...AN EASTWARD MOVING SHORTWAVE WILL APPROACH
TOWARD SUNRISE ON MONDAY. THIS WILL BERING RETURNING CHANCES OF
SHOWERS AND TSTMS AS WE MOVE TOWARD 12Z LATE TONIGHT.

TOVER VALUES ARE SLIGHTLY NEGATIVE OR CLOSE TO ZERO THIS
AFTERNOON. WILL THEREFORE INCLUDE VSBYS OF AS LOW AS 3-5SM AT
TIMES...MAINLY LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1002 AM CDT SUN MAY 20 2012/

UPDATE...MORNING SOUNDING IS VIRTUALLY THE SAME AS YESTERDAY...
BUT WITH SLIGHTLY MORE COLUMN MOISTURE. LOCAL WRF MODEL AGAIN
SHOWS CONVECTION KICKING OFF IN THE PLATEAU COUNTIES AND SPREADING
WWD IN TIME. STORM MOVEMENT STARTS OUT AS SSW AND TURNS TO SOUTH.
AND LIKE YESTERDAY...CONVECTION SHOULD DIE OUT SHORTLY AFTER SUNDOWN.
LACK OF ANY 0-3 KM SHEAR BUT GOOD THERMAL INSTABILITY WILL MEAN
SLOW MOVING STORMS THAT PULSE TO NEAR SEVERE AND THEN DIE OUT.
THUS...WE MAY HAVE A FEW AFTERNOON STORMS THAT EXHIBIT MARBLE
SIZE HAIL AND STRONG GUSTY WINDS.

WRF ALSO SHOWS THE COLD FRONT MOVING INTO THE AREA LATE
TONIGHT/EARLY TOMORROW. AT 7 AM TOMORROW...THE LOCAL WRF SHOWS THE
FRONT ALONG A LINE FROM LOUISVILLE KY TO CLARKSVILLE TN TO PINE
BLUFF AR. CURRENT FORECAST SEEMS ON TRACK...NO CHANGES ATTM.

JLM

PREV DISCUSSION... /ISSUED 629 AM CDT SUN MAY 20 2012/

UPDATE...FOR AVIATION.

AVIATION...
12Z TAFS...PATCHY MVFR BR WILL LIFT BY 14Z. TODAY WILL BE SIMILAR
TO YESTERDAY WITH SCT CU BLOSSOMING TO ISOLD TSRA BETWEEN 18Z-21Z.
COVERAGE WILL BE 10-20 PERCENT...SLOW MOVING STORMS WITH LOCALIZED
HAIL AND GUSTY WINDS. TSRA WILL DISSIPATE WITH SUNSET AROUND 01Z.
AN APPROACHING FRONT COULD BRING NEW SCT TSRA TOWARD 21/12Z FOR
KCKV AND KBNA. WINDS WILL BE LIGHT THROUGH THE TAF PERIOD.

13

PREV DISCUSSION... /ISSUED 339 AM CDT SUN MAY 20 2012/

DISCUSSION...

SIMILAR CONDITIONS TO YDAY EXPECTED TODAY WITH WELL ABOVE NORMAL
TEMPERATURES AND SCATTERED/WIDELY SCATTERED TSTMS DURING THE
AFTERNOON. DOES NOT LOOK QUITE AS UNSTABLE AS YDAY BUT STILL COULD
HAVE A STORM OR TWO PULSE SEVERE. BEST TSTM COVERAGE EXPECTED OVER
THE PLATEAU.

FRONTAL BNDRY WILL APPROACH TNGT THEN SWING THROUGH THE MID STATE
MONDAY AND MONDAY NIGHT. LOOKS LIKE A DECENT CHANCE OF RAIN WITH
THIS SYSTEM AND GIVEN FORECAST MOISTURE PROFILES AND A DECENT
DIURNAL TIMING OF THE FRONT HAVE UPPED POPS TO LIKELY FOR MOST OF
THE MID-STATE ON MONDAY. UNDERCUT MAV TEMPS A LITTLE ON MONDAY
WITH A FAIR AMNT OF CLOUDS EXPECTED.

A COUPLE PRETTY NICE DAYS LOOK TO BE IN STORE FOR TUESDAY AND
WEDNESDAY WITH HIGHS CLOSER TO NORMAL AND LOW HUMIDITY. AFTER
WEDNESDAY HOWEVER IT LOOKS LIKE MID-SUMMER HEAT IN MAY AS VERY
STRONG RIDGING ALOFT IS FORECAST BY ALL MEDIUM RANGE MODELS. OTHER
THAN ISOLATED DIURNAL CONVECTION RAIN CHANCES LOOK VERY SLIM IN
THE EXTENDED PART OF THE FCST.

TOMSTONE

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 20, 5:06 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
506 AM CDT SUN MAY 20 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-211015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
506 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON
ACROSS MIDDLE TENNESSEE. SOME OF THE STORMS WILL BE STRONG TO
LOCALLY SEVERE AND CAPABLE OF PRODUCING HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON
MONDAY AND A FEW STORMS COULD BE SEVERE DURING THE AFTERNOON. HAIL
AND STRONG WINDS ARE THE MAIN THUNDERSTORM THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

06

In the hours before

Special weather statement, May 20, 1:55 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN MAY 20 2012

TNZ030-031-202000-
JACKSON-SMITH-
155 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND SMITH COUNTIES...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GAINESBORO...MOVING SOUTHWEST AT
10 MPH.

HALF INCH SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3635 8571 3623 8574 3624 8578 3621 8578
      3621 8581 3619 8579 3618 8581 3617 8579
      3616 8581 3624 8599 3640 8585

21
Local storm report, May 20, 2:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
206 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             10 SE GAINESBORO        36.26N 85.53W
05/20/2012  E0.50 INCH       PUTNAM             TN   TRAINED SPOTTER

            DIME SIZE HAIL IN GRANVILLE, SE JACKSON COUNTY

&&

RET

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:18 PM CDTSpecial Weather StatementOHXGiles, Lewis, Maury42 min
May 20, 1:55 PM CDTSpecial Weather StatementOHXSmith65 min
May 20, 2:12 PM CDTSpecial Weather StatementOHXVan Buren48 min
May 20, 2:32 PM CDTSevere Thunderstorm WarningOHXSmith21 min
May 20, 4:06 PM CDTSpecial Weather StatementOHXTrousdale39 min
May 20, 4:30 PM CDTSpecial Weather StatementOHXCoffee, Grundy60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.